WASHINGTON (AFP) — US drug makers are pulling from store shelves top medicines relied on by millions of parents to fight colds and other common ailments in infants over concerns of possible overdose from misuse.
The Consumer Healthcare Products Association, a pharmaceutical industry group, announced Thursday that manufacturers were voluntarily recalling 14 leading over-the-counter (OTC) oral infant cough and cold medicines.
The makers of brands Dimetapp, Little Colds, PediaCare, Robitussin, Triaminic and Tylenol said they initiated the recall "out of an abundance of caution."
"Kids' OTC cough and cold medicines are both safe and effective when used correctly. Rare cases of overdose from misuse, however, have occurred -- particularly in infants less than two years of age," the CHPA said in a statement.
"Infants under the age of two are the most vulnerable to the consequences of this misuse."
The manufacturers, which include Wyeth, McNeil Consumer Healthcare, Prestige Brands, McNeil Consumer Healthcare, a unit of Johnson and Johnson, and Novartis, say that the medicines continue to remain safe when used according to instructions, but added that last month they had proposed to the US Food and Drug Administration that warnings on the labels be strengthened to warn parents not to use the drugs on children under two years old.
On August 15 the FDA issued a public warning over the danger of excessive doses in the drugs, and said they should not be given to infants under two without specific instructions from a doctor to do so.
The FDA has scheduled hearings next week on the safety of children's on-prescription cold and cough medicines.
"Do not give medicine to a child more often or in greater amounts than is stated on the package. Too much medicine may lead to serious and life-threatening side effects," it said.
The New York Times said FDA safety specialists called last month for the agency to consider banning the drugs for all children under six.
Citing government data, the Times said that between 1969-2006, at least 114 children died in the United States after taking decongestants or antihistamines, mostly because they were mistakenly given excessive doses.
Copyright © 2013 AFP. All rights reserved. More »